Discussions By Condition: Medical Stories

Sinus Problems From Surgery and Withdrawal

Posted In: Medical Stories 0 Replies
  • Posted By: Meraviglia
  • November 7, 2012
  • 06:51 PM

Hi I am 14 years old and I have Cystic Fibrosis. It is extremely mild and hasn't affected me in any way in the lungs and pancreas. My lung function is way above average. I am extremely healthy except for my sinuses. Throughout my life I've had sinus problems off and on. Extreme stuffiness, headaches, and post-nasal drip mostly. And pretty much every year I have had a sinus infection that was treated with antibiotics and went away like normal. This past year, however, I had an unusually bad sinus infection in the winter that went away and returned a few months later. I took several courses of medicine (in December, February, March, and May) and each time the infection seemed to go away and then came roaring back. In the start of summer vacation I was only feeling slightly under the weather. However, after a month or so of humid, hot days, my infection came roaring back much much worse. I have extremely red cheeks to begin with, but they were even more flushed, with extreme pressure behind them and behind my eyes. I felt absolutely exhausted even after a good rest, and my appetite decreased from post-nasal drip. I went to the ENT who said I could try another stronger medication and if it didn't work that I should have surgery. I spent the entire summer completely unable to do anything. Exhausted and foggy-headed. The medicine didn't seem to reach the infection at all so I had surgery on August 9th. For the first few days after the surgery, I felt as if the infection was gone. I was put on oxycodone which seemed to only make me feel happy and relaxed, not ease the pain. After a week or so I started to have really intense pain in my sinuses and temple and was constantly dizzy. The surgeon cleared me for activities a week after surgery, but two weeks passed and I was feeling worse not better. She put me on prednisone (which I hadn't been on before) which did nothing to help and instead made me breakout and gain weight. At this point school had already started and being a varsity athlete and straight-A student I was very frustrated not being able to go to school. In fact, I couldn't really do anything. It wasn't so much headaches as constant pain and exhaustion along with feeling in a dream-like state constantly. Practically every night I would be in so much pain I would beg to be taken to the hospital. Finally one night the pain was so bad that I had a panic attack and my parents finally drove me to the ER where I was given several large doses of morphine (again it didn't ease the pain, just made everything else feel good.) This was about a month after surgery and at the ER I had a CAT scan which showed that the sinuses were just as or more blocked up than before. I was discharged from the ER with morphine sulfate tabets to take every day (I believe I was taking 2 15mg tablets every four hours at one point.) After meeting with my physician, I was sent to Children's Hospital in Boston. It was a terrible experience there were the doctors were completely unresponsive and basically told me to deal with the pain and go home. Finally, my parents brought me to an expert ENT at St. Elizabeth's Hospital in Boston where it was determined that I needed to have another surgery. For the time being I was to take the strongest antibiotic they could give me along with sinus rinses with antibiotics in them. For a month I did just that and the pain kept getting worse and worse. My physician thought that the pain receptors created by the morphine were causing the bulk of the pain so I started to taper off (after more than a month of taking it.) The withdrawal was absolute ****. The day after going down a pill, I would have excruciating head pain that was so bad that my entire body was shaking and sweating and I couldn't think of one thing in my head because everything was too bright. For hours I lay in bed feeling as if I was completely on fire and thinking only of the color black. I also had shaking, chills and sweats, restless leg and trouble sleeping, throwing up, and all the withdrawal symptoms out there. Finally I was off morphine and had to live with the brutal pain every day. I never went to school. In October I had a second surgery to fix a deviated septum and to treat my chronic sinusitis. After the surgery the doctor mentioned that a lot of damage had been done in the first surgery which could have caused some of the pain. (We considered suing the first surgeon.) I was given one small dose of dilaudid morphine when in the recovery room and also cocaine before surgery to open nasal passages. After this surgery it felt as if the problem had mostly gone away. However, I still had awful headaches every day and all my withdrawal symptoms were magnified even though I'd been off morphine for several weeks. All of a sudden, all the infection symptoms came back. EXTREME exhaustion, stuffiness, heat and pressure in my cheeks, post-nasal drip. It's been almost a month since my second surgery, and I still have intense withdrawal symptoms and very painful headaches along with infection symptoms. A few days ago I started a strong medicine for the infection and had 3 days when I felt all my pain going away. Now it's back and stronger than ever. I had a CAT scan a few days ago that shows the infection is back. I am worried I have developed a resistance to medication because every dose I've taken for the past year to help my sinus infections has briefly helped and then stopped helping. Also there is a very strong addiction gene in my father's side of the family and I was wondering if that has anything to do with the withdrawal problems. So if anyone actually read this entire description, have you had a similar problem? I think CF has something to do with as well, but at this point I feel like somewhat of a medical mystery and have missed 2 months of school and want to resume my old life. Also has anyone been through a morphine withdrawal related to sinuses or sinus surgery? I would love if someone knew a little of what I am going through and has any advice as to where I should go from here. Thanks and good luck!

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?